West Virginia, 2014

Flood in West Virginia, December 6, 2014

December 6, 2014 · NWS PBZ · 1 event in 1 county or zone

Heavy rainfall of over one and one half inches in less than 24 hours caused Deckers Creek near Morgantown to rise above 3 feet. This produced minor roadway flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy rainfall of over one and one half inches in less than 24 hours caused Deckers Creek near Morgantown to rise above 3 feet. This produced minor roadway flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 6, 1:13 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 6, 1:13 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
113 PM EST SAT DEC 6 2014

.SYNOPSIS...
RAIN WILL DIMINISH WEST TO EAST THIS EVENING LOW PRESSURE MOVES
EAST OF THE REGION. HIGH PRESSURE WILL GIVE A DRY DAY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RAIN CONTINUES ACROSS MUCH OF THE REGION ALTHOUGH COUNTIES ALONG
THE I-80 CORRIDOR NOW ON THE BACK EDGE OF SIGNIFICANT RAIN.
SURFACE LOW WILL TRANSITION ACROSS WEST VIRGINIA THIS AFTERNOON
AND THEN RACE EAST TO THE COAST ENDING RAIN BUT LEAVING STRATUS IN
ITS WAKE. ADJUSTED POPS FOR THE AFTERNOON AND EVENING FOR END TIME
OF RAIN. STILL A LOW CHANCE FOR A MIX OF SLEET OR SNOW IN THE
RIDGES AS PRECIP ENDS. CLEARING OVERNIGHT LOOKS TO BE PROBLEMATIC
AS STRATUS MAY BE TRAPPED UNDER THE INVERSION AS SURFACE RIDGE
BUILDS EAST. HAVE RAISED SKY GRIDS INTO SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
BLDG HIGH PRES WL MAINTAIN DRY WEA UNTIL THE APCH OF THE NXT UPR
TROF LATE ON MONDAY. SRN STREAM SHRTWV THROUGH THAT TROF IS
CURRENTLY PROGGED TO SPIN UP A COASTAL LOW BY MONDAY...NEWD
PROGRESS OF WHICH IS CURRENTLY PROGGED TO RMN SUFFICIENTLY E TO
FOREGO PROBLEM CONTRIBUTION FOR THE UPR OH REGION.
NEVERTHELESS...PCPN CHCS WL INCRS ON MON NGT INTO TUESDAY AS
ISENTROPIC LIFT...WARM MOIST ADVCTN DVLPS ON THE ERN FLANKS OF THE
HIGH AMPLITUDE ERN CONUS TROF.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A DEEP ERN CONUS TROF IS PROGGED TO PERSIST THRU ERLY INTO THE
WKEND AS COASTAL SFC LOW PRES TRACKS UP THE E COAST. FCST SNW
SHWR CHCS INTO WED NGT UNTIL THE LOW AND UPR SPPRT EXITS THE RGN.
A WK SRTWV IS PROGGED TO ROTATE THRU THE GT LKS ARND THE MAIN TROF
FRI THOUGH WITH BLDG SFC HIGH PRES UNDER THE TROF KEPT A DRY FCST.
BLO SEASONAL TEMPS SHOULD RTN TO NR AVG BY LT WK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR CONDITIONS IMPROVING TO MVFR ACROSS WESTERN OHIO WHERE WINDS
ALOFT VEER TO THE WEST/NORTHWEST BEHIND THE AXIS OF THE MID-LEVEL
TROUGH PASSING ACROSS THE REGION. WINDS WILL INCREASE AND BE GUSTY
THROUGH MID AFTERNOON AS THE TROUGH PASSES THROUGH AND THE BOUNDARY
LAYER DEEPENS...TAPPING STRONGER WINDS ALOFT. WIND GUSTS WILL RANGE
BETWEEN 15KTS AND 20KTS ON AVERAGE. MID AND UPPER LEVELS WILL
QUICKLY DRY OUT BEHIND THE TROUGH CLEARING OUT MID AND UPPER LEVEL
CLOUDS FROM WEST TO EAST STARTING LATER THIS AFTERNOON.
HOWEVER...EXTENSIVE STRATUS LAYER TRAPPED UNDER THE INVERSION IN THE
LOW LEVELS WILL LIKELY KEEP MVFR CIGS IN PLAY UNTIL SEVERAL HOURS
AFTER SUNRISE ON SUNDAY...AFTER WHICH DRY CONDITIONS AND VFR
CONDITIONS WILL PREVAIL.

OUTLOOK.../SUNDAY THROUGH WEDNESDAY/...
RESTRICTIONS ARE ANTICIPATED ON TUESDAY AS THE NEXT FRONTAL SYSTEM
TRANSITIONS OVER THE AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Dec 6, 3:34 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EST SAT DEC 6 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-070845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
334 AM EST SAT DEC 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monongalia

When
December 6, 2:30 PM EST to 8:00 PM EST
Where
Monongalia County, 0.46 mi NE of Morgantown to 0.4 mi NE of Morgantown
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.626, -79.945

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547367.